I began writing this on Tuesday, 9/27/16 about 2am. I had not slept but 90 minutes total since Sunday at midnight. I got on the Risperdal on Wednesday morning, 9/28/16 at noon (still only having slept a total of 90 minutes since Sunday) and an hour later, was asleep until 6pm. I don’t even remember getting into the bed! Anyway, I am so glad I wrote last night and then shared with my friends in Facebook because tapping into that mass of confusion and horrific images is more challenging after medication and sleep. Read on!
It is almost 4am writing this. I need to get this post out and the next started regarding finding balance. Pardon if it is a tad disjointed and it doesn’t have a tied-up-neatly ending.
Ever since the Pulse Massacre, I have had a slow downward slide into depression. I haven’t been in a depression for over 2 years. The children of Aleppo, the Syrian War, the horrific killings of black men, women and children… and then the election stands out all on its own… all of these things have added cement blocks on my limbs and are pulling me under the water. I sort of recognized what was happening, but when the Relief Trucks were bombed in Syria and I was inconsolable for over 2 hours, I knew for sure something was wrong.
Initially, I was put back on Risperdal, a medication I was on for 18 years to quell the hallucinations I always carry with me (olfactory mostly, but also visual and auditory), but had been off of for a year because the hallucinations hadn’t been scary in a couple three years, on Thursday, 9/22/16. The next day, my feet and ankles began swelling, but it didn’t dawn on me that it was the Risperdal until Saturday morning… and of course the office was closed, so I Googled it and it didn’t seem distressing, but was a reportable side effect, so called at 8am on Monday, 9/26/16.
Falling Into Mania
I was diagnosed with Bipolar Disorder 1 in 1998, have only had 2 manic states total (one in 1996, the other in 1998)… still enough to qualify me for the BP 1.
Until right now.
This is part of what I wrote in Facebook last night:
I could use some good thoughts.
Long story, but the doc took me off the Risperdal 2 days ago and I have only slept 1 hour since then. Am extremely manic and am having really scary hallucinations. I don’t see him until Thursday so am white-knuckling it until then. Have considered going to the hospital several times, but keep holding out. I am not suicidal at all… not even really ideation stuff… but the hallucinations and racing mind with jolts of electricity coursing through my body are really not fun at all. I cannot even work because my speech is so rapid, stumbling over thoughts that have no direct connections to each other… and the flares of anger.
I am just best left alone in my room until Thursday. I can write, however, and am pumping out post after post for work. Am writing one for my NgW blog about the hallucinations so maybe if I drop the shit on the page, they will leave me alone for awhile. Light and prayers welcome.
Then later, after being asked why I was taken off the medication, I answered:
The Risperdal was making my feet and ankles swell. Called the doc. Nurse called back and said to halve the dose. I was pretty cranky about that because they were already simmering down the hallucinations (auditory, tactile and visual atm).
Then she calls back like 20 min later and says, “He said to go OFF the Risperdal.”
I was like… “uh, why!?!?”
“Because you are having hallucinations.”
I wanted to scream ugly nasty words hurled against women, but just kind of screeched loudly… “THAT IS WHY I AM ON THE MEDICATION IN THE FIRST PLACE!!!!!”
She said, “Well we can get you in on Thurs at 8:15.”
I was so pissed… still am… and not knowing how much anger is actually appropriate… and mad at myself for…
1) not asking her to go back and fix the stupid comment she made
2) not taking the Risperdal even though he told me to stop.
I get Tardive Dyskinesia really easily with meds I have not used before… and Risperdal and I have an 18-year history. If the feet swelling is dangerous, then fine. If it is just a stupid side effect, I don’t give a crap… GIVE ME THE RISPERDAL. (See! I can’t even control my screaming here and you are are my beloved friends!)
My Beloved Holds Me Tenderly
Later, after talking to my former (30-year) marriage partner Zack (“My Beloved”) for a really long time, where he listened to me ramble and rant… cry and laugh uncontrollably… talking me down from the ledge of insanity several times… reassuring me that if I wanted or needed to go to the hospital, it would be fine, but if I wasn’t suicidal, they might not even keep me, so try and hang on until the office opened at 8:am… I wrote this:
I got really scared awhile ago and called Zack who has the best handle on my mental illness and he was very kind and loving and reminding me the rats and roaches aren’t real. That I can get in my bed if I want to… that those rats prancing on my arms, scaring the fuck out of me and making me jump out of my skin are not real.
I feel like my body has a form of Tourette’s, slapping myself randomly because I know there is a family of roaches on my legs… I can SEE them. I can FEEL them. But I swat and they are not really there. I was watching rats climb onto my bed last night. Blink 3x and they are gone. And shadows. Ugh. They darken my peripheral vision… I turn… and they vanish. And the evil whispers. Just out of my range of comprehension. Except when they call my name in a menacing hoarse whisper. Makes me jump every time.
My wonderful Facebook Friends posted, messaged and texted me:
DO NOT WAIT UNTIL THURSDAY.
Agitated Waiting Period
I am writing 9/30/16 and ending this post, opening a new one and continuing.
It has been a bizarre few days.